Alert archive / Washington / Red Flag Warnings in 2006

Red Flag Warning 1, NWS Seattle, WA

September 1, 200610 counties in Washington

NWS Seattle, WA issued this red flag warning at Sep 1, 2006, 8:18 AM PDT for 10 counties in Washington. It was in force for 24 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Sep 1, 2006, 8:18 AM PDT (15:18 UTC)
Expired
Sep 2, 2006, 8:00 AM PDT
In force
24 hr
Issued by
NWS Seattle, WA

Counties Clallam County, WA, Grays Harbor County, WA, Jefferson County, WA, King County, WA, Kitsap County, WA, Lewis County, WA, Mason County, WA, Pierce County, WA, Skamania County, WA, Thurston County, WA

The nearest sounding before it

Quillayute State, WA (KUIL), launched 12:00Z, 3.3 hours before the alert went out and 150 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Quillayute State, WA at 12:00Z on 2006-09-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Quillayute State, WA at 12:00Z on 2006-09-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 15 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2389 m above ground
0-6 km bulk shear
12 kt
0-1 km storm-relative helicity
15 m²/s²
0-3 km storm-relative helicity
12 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS86 KSEW 011518
RFWSEW

RED FLAG WARNING
NATIONAL WEATHER SERVICE SEATTLE WA
818 AM PDT FRI SEP 1 2006

WAZ650>652-654-655-657-659-020000-
/O.NEW.KSEW.FW.W.0001.060901T1518Z-060902T0000Z/
NORTH COASTAL LOWLANDS-CENTRAL COASTAL LOWLANDS-
WEST PORTION OF THE OLYMPIC MOUNTAINS-
CENTRAL AND SOUTH PUGET SOUND LOWLANDS-
BLACK HILLS AND SOUTHWEST INTERIOR LOWLANDS-
WEST SLOPES OF THE CENTRAL CASCADES-CENTRAL CASCADES-
818 AM PDT FRI SEP 1 2006

...RED FLAG WARNING IN EFFECT UNTIL 5 PM PDT THIS AFTERNOON 
FOR A COMBINATION OF WIND AND LOW RELATIVE HUMIDITY...

THE NATIONAL WEATHER SERVICE IN SEATTLE HAS ISSUED A RED FLAG
WARNING...WHICH IS IN EFFECT UNTIL 5 PM PDT THIS AFTERNOON. 

THIS WARNING IS IN EFFECT FOR FIRE WEATHER ZONES 650...651...
652...654...655...657...AND 659. THIS INCLUDES PORTIONS OF THE
MOUNT BAKER SNOQUALMIE NATIONAL FOREST...MOUNT RAINIER NATIONAL
PARK...WEST PORTION OF OLYMPIC NATIONAL PARK AND OLYMPIC NATIONAL
FOREST...THE GIFFORD PINCHOT NATIONAL FOREST...QUINAULT INDIAN
RESERVATION...FORT LEWIS...AND THE DNR RESOURCE PROTECTION
DIVISIONS ENCOMPASSING THE CENTRAL AND SOUTH PUGET SOUND LOWLANDS
AND THE SOUTHWEST INTERIOR OF WASHINGTON.

INCREASING EASTERLY WINDS THIS MORNING AND AN EXTREMELY DRY AIR
MASS WILL COMBINE WITH VERY DRY FUEL MOISTURE CONDTIONS TO CREATE
THE POTENTIAL FOR CRITICAL FIRE GROWTH AND BEHAVIOR TODAY. A RED
FLAG WARNING IN WESTERN WASHINGTON IS ISSUED WHEN AT LEAST 4 HOURS
OF WINDS IN EXCESS OF 10 MPH IN COMBINATION WITH RELATIVE HUMIDITY
BELOW 30 PERCENT ARE EXPECTED DURING DAYLIGHT HOURS.

$$

HANER

WEATHER.GOV/SEATTLE
2 follow-up statements
000 
WWUS86 KSEW 012309
RFWSEW

RED FLAG WARNING
NATIONAL WEATHER SERVICE SEATTLE WA
409 PM PDT FRI SEP 1 2006

WAZ657-659-021315-
/O.EXT.KSEW.FW.W.0001.000000T0000Z-060902T1500Z/
WEST SLOPES OF THE CENTRAL CASCADES-CENTRAL CASCADES-
409 PM PDT FRI SEP 1 2006

...RED FLAG WARNING NOW IN EFFECT UNTIL 8 AM PDT SATURDAY...

THE RED FLAG WARNING IS NOW IN EFFECT UNTIL 8 AM PDT SATURDAY. 

THE RED FLAG WARNING FOR FIRE WEATHER ZONES 657 AND 659...WHICH
INCLUDES THE WEST SLOPES OF THE CENTRAL CASCADES AND THE ADJACENT
FOOTHILLS...HAS BEEN EXTENDED UNTIL 8 AM PDT SATURDAY. THIS
INCLUDES PORTIONS OF THE MOUNT BAKER SNOQUALMIE NATIONAL
FOREST...MOUNT RAINIER NATIONAL PARK...AND THE GIFFORD PINCHOT
NATIONAL FOREST.

DRY EAST WINDS WILL CONTINUE WILL CONTINUE OVERNIGHT IN THE
CENTRAL CASCADES DOWN INTO THE FOOTHILLS. HUMIDITY RECOVERIES
TONIGHT WILL ALSO BE VERY POOR WITH LOCALIZED SPOTS FAILING TO
RECOVER ABOVE 35 PERCENT TONIGHT...CONTINUING THE CRITICAL FIRE
SITUATION. 

EAST WINDS ARE EXPECTED TO SLACKEN OFF LATE SATURDAY MORNING.
HOWEVER...DANGEROUS FIRE CONDITIONS WILL CONTINUE THROUGH THE
WEEKEND WITH EXCEPTIONALLY HOT...DRY AND UNSTABLE WEATHER EXPECTED
THROUGH THE WEEKEND.

$$

WAZ650>652-654-655-020015-
/O.CON.KSEW.FW.W.0001.000000T0000Z-060902T0000Z/
NORTH COASTAL LOWLANDS-CENTRAL COASTAL LOWLANDS-
WEST PORTION OF THE OLYMPIC MOUNTAINS-
CENTRAL AND SOUTH PUGET SOUND LOWLANDS-
BLACK HILLS AND SOUTHWEST INTERIOR LOWLANDS-
409 PM PDT FRI SEP 1 2006

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 5 PM PDT THIS
AFTERNOON...

A RED FLAG WARNING REMAINS IN EFFECT UNTIL 5 PM PDT THIS
AFTERNOON. 

THIS WARNING IS IN EFFECT FOR FIRE WEATHER ZONES 650...651...
652...654...AND 655. THIS INCLUDES WEST PORTIONS OF THE OLYMPIC
NATIONAL PARK AND OLYMPIC NATIONAL FOREST...THE QUINAULT INDIAN
RESERVATION...FORT LEWIS...AND THE DNR RESOURCE PROTECTION
DIVISIONS ENCOMPASSING THE CENTRAL AND SOUTH PUGET SOUND LOWLANDS
AND THE SOUTHWEST INTERIOR OF WASHINGTON.

DRY EAST AND NORTHEAST WINDS WILL CONTINUE FOR ANOTHER HOUR OR TWO
BUT SHOULD SLACKEN OFF THIS EVENING WITH HUMIDITY VALUES RISING
OVERNIGHT. THEREFORE...THE RED FLAG WARNING WILL BE ALLOWED TO
EXPIRE AT 5 PM PDT.

DESPITE THE SLACKENING WIND...THIS WILL CONTINUE TO BE A CRITICAL
FIRE WEATHER WEEKEND. EXCEPTIONALLY HOT...DRY AND UNSTABLE
CONDITIONS ARE EXPECTED...SO DO NOT LET YOUR GUARD DOWN...DESPITE
THE COMING EXPIRATION OF THE RED FLAG WARNING. 

$$

HANER

WEATHER.GOV/SEATTLE
000 
WWUS86 KSEW 021456
RFWSEW

RED FLAG WARNING
NATIONAL WEATHER SERVICE SEATTLE WA
756 AM PDT SAT SEP 2 2006

...RED FLAG WARNING SET TO EXPIRE...BUT A WEEKEND OF HIGH FIRE
DANGER STILL LOOMS AHEAD...

WAZ657-659-021600-
/O.EXP.KSEW.FW.W.0001.000000T0000Z-060902T1500Z/
WEST SLOPES OF THE CENTRAL CASCADES-CENTRAL CASCADES-
756 AM PDT SAT SEP 2 2006

...RED FLAG WARNING WILL EXPIRE AT 8 AM PDT THIS MORNING...

THE RED FLAG WARNING WILL EXPIRE AT 8 AM PDT THIS MORNING. WIND
SPEEDS IN MOST LOCATIONS HAVE SLACKENED OFF BELOW RED FLAG
CRITERIA...AND THE ONE OR TWO LOCATIONS THAT CONTINUE TO
EXPERIENCE RED FLAG CONDITIONS WILL SEE THEIR WIND SPEEDCS DROP
BELOW RED FLAG CRITERIA DURING THE NEXT HOUR OR TWO.

HOWEVER...FIRE DANGER WILL CONTINUE AT CRITICALLY HIGH LEVELS THIS
HOLIDAY WEEKEND. WEATHER CONDITIONS WILL STILL BE EXCEPTIONALLY
HOT AND DRY WITH INCREASING INSTABILITY LEADING TO HAINES 5 AND 6
CONDITIONS OVER MOST OF WESTERN WASHINGTON THROUGH SUNDAY. ANY
FIRES THAT ARE IN PROGRESS OR THAT START CONTINUE TO HAVE THE
POTENTIAL TO EXHIBIT EXTREME FIRE BEHAVIOR AND RAPID GROWTH. CREWS
IN THE FIELD SHOULD MAINTAIN LCES AND STRICTLY ADHERE TO ALL
SAFETY MEASURES. MEMBERS OF THE PUBLIC SHOULD HEED BURN BANS AND
BE EXTREMELY CAREFUL WHEN DEALING WITH ANY BURNING MATERIAL. FUELS
CONTINUE TO BE AT HISTORICAL LEVELS OF DRYNESS.

$$

HANER

WEATHER.GOV/SEATTLE

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Seattle, WA wrote its last area forecast discussion before this red flag warning went out at Sep 1, 3:25 AM PDT, 4 hours 53 minutes earlier.

Area forecast discussion, Sep 1, 3:25 AM PDT, 4 hours 53 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SEATTLE WA
325 AM PDT FRI SEP 1 2006

.SYNOPSIS...A STRONG UPPER LEVEL RIDGE OVER WESTERN WASHINGTON WILL
MOVE SLOWLY EAST BY SATURDAY. DEVELOPING LOW LEVEL OFFSHORE FLOW
CAUSED BY THE RIDGE WILL PUSH TEMPERATURES WELL ABOVE NORMAL TODAY
AND SATURDAY. LOW LEVEL ONSHORE FLOW WILL DEVELOP ALONG THE COAST
LATE SATURDAY AND SPREAD INLAND BY SUNDAY NIGHT...WITH AREAS OF LOW
CLOUDS AND FOG AND COOLER TEMPERATURES GRADUALLY SPREADING INLAND
WITH THE ONSHORE FLOW. HIGH PRESSURE TO THE EAST AND WEAKER ONSHORE
FLOW WILL RESULT IN DRY WEATHER AND TEMPERATURES NEAR NORMAL EARLY
NEXT WEEK.

&&

.SHORT TERM...A STRONG UPPER LEVEL RIDGE CENTERED NEAR THE COAST
THIS MORNING WILL MOVE GRADUALLY EAST...REACHING W MT ON SATURDAY.
WELL DEVELOPED LOW LEVEL EASTERLY OFFSHORE FLOW WILL ALLOW A STRONG
SURFACE THERMAL TROUGH TO FORM NEAR THE COAST TODAY AND
SATURDAY...THEN MOVE INLAND NEAR THE CASCADES ON SUNDAY. THE MAIN
PROBLEMS THIS FORECAST PACKAGE ARE THE MAGNITUDE AND DISTRIBUTION OF
MAX TEMPS THROUGH THE WEEKEND...AND WHEN AND HOW STRONG A SW MARINE
PUSH WILL DEVELOP THIS WEEKEND.

00Z NAM-WRF AGREES WITH THE 00Z GFS ON THE LARGE SCALE FEATURES SO
HAVE LEANED TOWARD THE NAM-WRF IN HANDLING THE DETAILS OF THE
OFFSHORE FLOW AND THE DEVELOPING SW MARINE PUSH. WITH THE
DEVELOPMENT OF THE THERMAL TROUGH ALONG THE COAST...THIS LOOKS MORE
LIKE A CLASSIC SW PUSH WITH STRATUS SPREADING UP THE OREGON COAST
AND REACHING HOQUIAM SATURDAY EVENING. LEANING HARD ON THE 00Z
NAM-WRF HERE. COULD SEE SOME SHALLOW STRATUS/FOG SPREADING INTO NEAR
SHELTON BY SUNDAY MORNING...BUT WITH THE THERMAL TROUGH STILL W OF
THE CASCADES SUNDAY MAX TEMPS INLAND WILL REMAIN QUITE WARM. A SOLID
MARINE PUSH SHOULD DEVELOP SUNDAY NIGHT FOR MORNING
CLOUDS/FOG/COOLER ON LABOR DAY.

CASCADE RAWS SITES SHOW EASTERLY OFFSHORE FLOW RAMPING UP THIS
MORNING AND DEW POINTS DROPPING RAPIDLY SO EASTERLY FLOW IS ON.
OTH-SEA GRADIENT IS A SKY HIGH -7.5.  GFS MOS TEMPERATURES LOOK TOO
COLD FOR TODAY AND SATURDAY...ESPECIALLY FOR THE COAST TODAY. ETA
MOS IS BETTER BUT STILL ON THE COLD SIDE. NEITHER MOS SUITE QUITE
CAPTURES THE DISTRIBUTION OF THE WARMING SO MAX/MIN TEMP GRIDS
SUFFERED A LOT OF HANDS-ON EDITING THIS MORNING. WILL HOPE FOR THE
BEST BUT OVER ALL THE MAX TEMPS WERE JACKED UP TO THE LOWER TO MID
80S TODAY WITH THE COAST JUST AS WARM AS THE INTERIOR. HOTTEST PARTS
OF THE INTERIOR SATURDAY SHOULD BE NEAR 90. IMMEDIATE COAST SHOULD
SEE A COOLING LATER IN THE AFTERNOON AS ONSHORE FLOW STARTS TO
DEVELOP. A VERY SHALLOW PUSH SHOULD PUSH PART WAY INLAND SATURDAY
DAY NIGHT...BUT THIS SHALLOW COOLING LIKELY WONT HAVE A STRONG
EFFECT ON MAX TEMPS OVER THE INTERIOR ON SUNDAY. HAVE SHAVED A FEW
DEGREES OFF...BUT STILL QUITE WARM SUNDAY. KAM

.LONG TERM...PER ABOVE A STRONG SW PUSH SHOULD DEVELOP SUNDAY NIGHT
WITH MOTHER NATURES AIR CONDITIONING COOLING THINGS DOWN FOR LABOR
DAY. FORECASTS ARE BASED STRONGLY ON THE 00Z NAM-WRF TIMING WHICH
OVERALL SIMILAR TO THE GFS WITH RESPECT TO THE LARGE SCALE FEATURES.
GFS MAINTAINS THE UPPER LEVEL RIDGE OVER W MT EARLY NEXT
WEEK...ALLOWING A WEAKENING UPPER LEVEL TROUGH TO REACH THE COAST
ABOUT TUESDAY AND MAYBE ANOTHER ONE LATE THURSDAY. MAIN PRODUCT WILL
BE WESTERLY ONSHORE FLOW...SO THERE SHOULD BE AFTERNOON CLEARING TO
GO ALONG WITH MORE SEASONABLE TEMPERATURES. KAM

&&

.AVIATION...RIDGE OVERHEAD WITH MODERATE OFFSHORE FLOW THROUGH SAT.
THEREFORE CLEAR WITH A N-E LOW LEVEL FLOW. DECENT RIDGETOP EASTERLY
WINDS ACROSS THE CASCADES AS WELL.

AT KSEA...CLEAR SKIES. N-NE WIND 10-15 KT...MORE NE AT NIGHT AND N
DURING THE AFTERNOON. CERNIGLIA

&&

.SEW WATCHES/WARNINGS/ADVISORIES...SMALL CRAFT ADVISORY W ENTRANCE
TO THE STRAIT.

WEATHER.GOV/SEATTLE

Nearby

Red Flag Warnings in Washington, 2006Every red flag warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.